Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS Goodland, KS

July 9, 2004Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 9, 2004, 9:10 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 9:10 PM MDT (03:10 UTC)
Expired
Jul 10, 2004, 12:15 AM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
3138 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 100315
FFWGLD
COC063-100615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
910 PM MDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1215 AM MDT

* AT 905 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  POSSIBLE FLASH FLOODING FROM A THUNDERSTORM 7 MILES SOUTH OF
  FLAGLER...MOVING EAST AT 5 MPH.

* THE FLASH FLOODING WILL BE NEAR...
  THE AREA CENTERED SOUTH OF INTERSTATE 70 BETWEEN ARRIBA AND 
  SEIBERT...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 3934 10313 3904 10314 3904 10272 3956 10245
      3956 10278

$$

LOCKHART
1 follow-up statement
000 
WGUS73 KGLD 100507
FFSGLD
COC063-100615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1104 PM MDT FRI JUL 9 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1215 AM MDT FOR WESTERN KIT
CARSON COUNTY...

AT 1100 PM MDT...THUNDERSTORMS THAT PRODUCED HEAVY RAIN ACROSS 
PORTIONS OF WESTERN KIT CARSON COUNTY EARLIER THIS EVENING HAVE 
ENDED...BUT FLASH FLOODING IS STILL POSSIBLE MAINLY SOUTH OF 
INTERSTATE 70 BETWEEN ARRIBA AND SEIBERT.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VONA
AND STRATTON.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3934 10313 3904 10314 3904 10272 3956 10245
      3956 10278

$$

LOCKHART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:34 PM MDT, 6 hours 36 minutes earlier.

Area forecast discussion, Jul 9, 2:34 PM MDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT FRI JUL 9 2004

.DISCUSSION...SPENT CONSIDERABLE TIME WITH THE FIRST PERIOD
FORECAST. A BROAD UPPER LEVEL RIDGE WAS BEGINNING TO TAKE HOLD OVER
THE CENTRAL PLAINS...BUT THERE IS ENOUGH SOUTHWESTERLY FLOW AND
SHORTWAVE ACTIVITY COMING THROUGH COLORADO TO KEEP RAIN IN THE
FORECAST TONIGHT AND TOMORROW NIGHT. AT SURFACE THIS MORNING...THE
ONGOING MCS OVER OKLAHOMA HAD PLACED AN OUTFLOW BOUNDARY ACROSS THE
OK/TX PANHANDLES CONNECTING WITH LOW PRESSURE OVER SOUTHEAST
COLORADO. COPIOUS MOISTURE HAS POOLED ALONG AND NORTH OF THE OUTFLOW
BOUNDARY...WITH DEWPOINTS IN THE MID TO UPPER 60S POISED TO MOVE
ONTO THE HIGHER TERRAIN AND INITIATE CONVECTION THIS AFTERNOON.
FORECAST SOUNDINGS SHOW DEEP UPSLOPE FLOW AND NO INHIBITION
REMAINING ALONG THE PALMER DIVIDE LATE THIS AFTERNOON.
THEREFORE...EXPECT NUMEROUS STRONG THUNDERSTORMS ALL ALONG THE FRONT
RANGE IN COLORADO AND ALONG THE PALMER...POSSIBLY INITIATING AS FAR
EAST AS TRIBUNE KS WHERE THICK CU FIELD IS IN PLACE. MID LEVEL
FORCING IS ONLY WEAKLY UPWARD...BUT ONCE AFTERNOON HEATING KICKS
THINGS OFF...A WEAK SHORTWAVE ABOVE 500 MB SHOULD PROVIDE ENOUGH
EVACUATION ALOFT COMBINED WITH DEEP MOIST INFLOW BELOW TO SUSTAIN AN
MCS MOVING SLOWLY EASTWARD ACROSS NORTHWEST KANSAS. THE 18Z ETA HAS
CAUGHT ONTO THIS SCENARIO...AND MATCHES UP WELL WITH THE UPCOMING
FORECAST. OTHER SCATTERED CONVECTION MAY DEVELOP NORTH OF INTERSTATE
70 INTO SOUTHWEST NEBRASKA AS THE SYNOPTIC SCALE LOW LEVEL JET KICKS
IN AND BRINGS SATURATED ASCENDING AIR ALONG THE 315 K ISENTROPIC
SURFACE. AGAIN...THE 18Z ETA SUPPORTS THIS SCENARIO...SO WILL GO
WITH HIGH CHANCE POPS UP NORTH AND LIKELY POPS CENTRAL AND SOUTH.

CONSIDERED A FLOOD WATCH TONIGHT WITH STORM MOTIONS 10 KNOTS OR
LESS...BUT SOUTHERN COUNTIES FROM GREELEY OVER TO GOVE HAVE HAD TIME TO
RECOVER FROM HEAVY RAINS EARLY IN JUNE. GUIDANCE SUGGESTS 2 INCHES
NEEDED FOR FLOODING. MORE SUSCEPTIBLE AREAS EAST OF HIGHWAY 83 ARE
NOT EXPECTED TO SEE THE HEAVIEST RAINFALL TONIGHT...BUT EVENING
SHIFT WILL WANT TO MONITOR WHERE EXACTLY THE MCS IS GOING TO
TRACK...AND PERHAPS CONSIDER A SMALL FLOOD WATCH IF NEEDED.

MORE LOCALLY HEAVY RAIN POSSIBLE SATURDAY NIGHT. THIS TIME MONSOON
MOISTURE WILL START TO GET INVOLVED AS IT CAN BE SEEN MOVING
NORTHWARD THROUGH THE FOUR CORNERS REGION TODAY. AGAIN...MID LEVEL
LIFT WILL BE MINIMAL SATURDAY AFTERNOON...BUT WITH FORECAST
SOUNDINGS INDICATING LITTLE INHIBITION OVER THE MOIST
GROUND...EXPECT TO SEE STORMS DEVELOP ALONG THERMAL RIDGE/WEAK WIND
SHIFT OVER NORTHEAST COLORADO. MOISTURE WILL NOT BE AS DEEP TOMORROW
BECAUSE OF SOUTHWESTERLY 850 MB WINDS...SO WILL GO CLOSER TO
GUIDANCE POPS IN THE 40 TO 50 RANGE...EXPECTING SOME OF THE
CONVECTION TO HAVE A HARD TIME SURVIVING AFTER DARK.

SUNDAY AND BEYOND BEGINS TO LOOK A LOT WARMER AND DRIER. THE JET
STREAM WILL MOVE FARTHER NORTH...LEAVING THE HIGH PLAINS UNDER THE
ELONGATED SUBTROPICAL RIDGE.  LEE TROF AT SURFACE AND GENERALLY
SOUTH TO SOUTHEASTERLY WINDS SUGGEST TEMPS MAY NOT GET TOO OUT OF
CONTROL...BUT DO EXPECT TO SEE 90S TO NEAR 100 EARLY NEXT WEEK. HAVE
THEN FOLLOWED THE ECMWF FOR MID TO LATE WEEK. MAIN DIFFERENCE IS
OVER THE PACIFIC WHERE THE ECMWF MAINTAINS TWO SEPARATE LOW CENTERS
WHEN THE GFS WANTS TO PHASE THEM. THIS AFFECTS THE DOWNSTREAM RIDGE
POSITION OVER THE ROCKIES. THE ECMWF RIDGE IS FARTHER
WEST...ALLOWING NORTHWEST FLOW AND A COLD FRONT INTO THE HIGH PLAINS
WEDNESDAY NIGHT. UNDERCUT GUIDANCE FOR THU-FRI HIGHS...BUT NOT AS
MUCH AS THE ECMWF WOULD SUGGEST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BURKE
Hazardous weather outlook, Jul 9, 10:40 AM MDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT FRI JUL 9 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1040 AM MDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA THROUGH
TONIGHT. AT THE SURFACE...A BOUNDARY LEFTOVER FROM LAST NIGHTS
THUNDERSTORMS EXTENDS FROM THE OKLAHOMA PANHANDLE AND SOUTHWEST
KANSAS TO A SURFACE LOW OVER SOUTHEAST COLORADO. A WEAK UPPER LEVEL
DISTURBANCE WILL MOVE IN FROM THE SOUTHWEST THIS AFTERNOON. AS A
RESULT...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON OVER SOUTHWEST KANSAS AND EASTERN COLORADO AFTER 2 PM MDT.

THESE STORMS WILL THEN MOVE INTO NORTHWEST KANSAS AND EXTREME
SOUTHWEST NEBRASKA THIS EVENING. THE WIND PROFILE THROUGH THE MIDDLE
LEVELS OF THE ATMOSPHERE AND SUFFICIENT INSTABILITY EXIST FOR SOME OF
THESE STORMS TO BECOME SEVERE THROUGH THIS EVENING ALONG AND WEST OF
A LINE FROM LEOTI TO COLBY TO TRENTON NEBRASKA. IN THIS AREA... THE
MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS...AND FREQUENT LIGHTNING. DUE TO THE SLOW STORM MOVEMENT...
LOCALLY HEAVY RAINFALL COULD OCCUR OVER THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGH SUNDAY. THE ONLY ORGANIZED SEVERE WEATHER THREAT
FROM THESE STORMS APPEARS TO BE ISOLATED DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OVER EASTERN
COLORADO. ACTIVATION MAY BE NEEDED TONIGHT ALONG AND WEST OF A LINE
FROM LEOTI TO COLBY TO TRENTON.

MWM/BULLER

In the hours before

Local storm report, Jul 9, 7:49 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             FLAGLER                 39.29N 103.07W
07/09/2004  0.88 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

MEHLE
Local storm report, Jul 9, 8:22 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
822 PM MDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             FLAGLER                 39.29N 103.07W
07/09/2004  0.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

0730 PM     HAIL             FLAGLER                 39.29N 103.07W
07/09/2004  0.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

            HEAVY RAIN...0.80 INCHES IN THIRTY MINUTES.

&&

MEHLE
Local storm report, Jul 9, 8:55 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
855 PM MDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             SEIBERT                 39.30N 102.87W
07/09/2004  0.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

            HEAVY RAIN...0.80 INCHES IN THIRTY MINUTES. CORRECTED FOR
            LOCATION.

0835 PM     HAIL             1 SW FLAGLER            39.28N 103.08W
07/09/2004  0.75 INCH        KIT CARSON         CO   CO-OP OBSERVER

&&

MEHLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:05 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson55 min
Jul 9, 7:59 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson61 min
Jul 9, 8:59 PM MDTSevere Thunderstorm WarningGLDKit Carson61 min
Jul 9, 10:35 PM MDTSevere Thunderstorm WarningGLDCheyenne55 min
Jul 9, 11:13 PM MDTFlash Flood WarningGLDCheyenne3 hr

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.